Alert archive / Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 38, NWS Charleston, WV

July 17, 2020Buchanan County, Dickenson County, Virginia

NWS Charleston, WV issued this flash flood warning at Jul 17, 2020, 4:24 PM EDT for Buchanan County, Dickenson County, Virginia. It was in force for 95 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2020, 4:24 PM EDT (20:24 UTC)
Expired
Jul 17, 2020, 5:59 PM EDT
In force
95 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Buchanan County, VA, Dickenson County, VA

The radar

The Jackson,KY radar (KJKL), 90 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:37 PM EDTFLASH FLOODClinchco, VAFEW DRIVEWAYS WASHED DOWN. SEVERAL ROADS IMPASSABLE DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

536 
WGUS51 KRLX 172024
FFWRLX
VAC027-051-172330-
/O.NEW.KRLX.FF.W.0038.200717T2024Z-200717T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
424 PM EDT Fri Jul 17 2020

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Southwestern Buchanan County in southwestern Virginia...
  Central Dickenson County in southwestern Virginia...

* Until 730 PM EDT.

* At 424 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Clintwood, Haysi, John Flannagan Lake, Clinchco and McClure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3729 8215 3714 8214 3706 8249 3707 8250
      3713 8255 3720 8255 3721 8253 3721 8252
      3722 8250 3723 8250 3723 8249

FLASH FLOOD...RADAR INDICATED

$$

JZ
2 follow-up statements
926 
WGUS71 KRLX 172113
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
513 PM EDT Fri Jul 17 2020

VAC027-051-172330-
/O.CON.KRLX.FF.W.0038.000000T0000Z-200717T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-Dickenson VA-
513 PM EDT Fri Jul 17 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT THIS 
EVENING FOR SOUTHWESTERN BUCHANAN AND CENTRAL DICKENSON COUNTIES...

At 513 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.5 and 4 inches of rain have 
fallen. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Clintwood, Haysi, John Flannagan Lake, Clinchco and McClure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3729 8215 3714 8214 3706 8249 3707 8250
      3713 8255 3720 8255 3721 8253 3721 8252
      3722 8250 3723 8250 3723 8249

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...0.25-0.5 INCHES IN 1 HOUR 

$$

JZ
619 
WGUS71 KRLX 172159
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
559 PM EDT Fri Jul 17 2020

VAC027-051-172209-
/O.CAN.KRLX.FF.W.0038.000000T0000Z-200717T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-Dickenson VA-
559 PM EDT Fri Jul 17 2020

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN BUCHANAN AND 
CENTRAL DICKENSON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3729 8215 3714 8214 3706 8249 3707 8250
      3713 8255 3720 8255 3721 8253 3721 8252
      3722 8250 3723 8250 3723 8249

$$

JZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:29 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 17, 2:29 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
229 PM EDT Fri Jul 17 2020

.SYNOPSIS...
Weak upper level waves with low POPs through Saturday. Hot and
humid conditions continue virtually unabated through the
weekend and into next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 200 PM Friday...

Front has sunk southeastward and allowed for the drier air aloft
to filter back into the region, especially for locations back
towards the Ohio River into SE Ohio. For the far southern zones
including the southern mountains of the CWA, there is enough
moisture off the surface lingering for isolated showers and
storms today and through tonight. POPs creep back northward
slightly on Saturday as the upper level mass fields depict weak
waves continuously traversing these areas. They will be
concentrated in the far south through tonight, so will keep at
least some semblance of the POPs going through the overnight
for the isolated shower. Meanwhile, the heat returns with the
all too familiar heat indices between 95 and 100 during the
heart of the afternoon and peak heating.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 220 PM Friday...

Surface high pressure and upper level ridging will continue to
remain over the area, keeping hot and humid conditions for the area.
High temperatures for Sunday will be in the low to mid 90s for the
lowlands and in the mid 70s to mid 80s for the mountains. Heat
index values will approach and potentially reach heat advisory
criteria for much of the lowlands during the heat of the day.
Sunday may have some chances of scattered showers and
thunderstorms in the afternoon and evening hours, mostly in the
mountains and along the eastern part of the area.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 225 PM Friday...

The upper level ridge and surface high pressure continue to stay
over the area for the first part of the work week, leading to the
continuation of hot and humid weather. Heat indices will continue to
flirt with heat advisory criteria for the beginning of the week as
well. Afternoon/evening shower and thunderstorm chances will
continue to be possible, with slightly higher chances compared
to the weekend due to a better presence of moisture available.
An upper level trough begins to approach from the west Tuesday
night into Wednesday. The GFS and Canadian both show an upper
level disturbance along this trough sometime Tuesday night, but
the overall progression of the trough is shown to be faster in
the Canadian than either the GFS or ECMWF. This trough and
potential upper level disturbance may lead to higher chances of
convection for the latter half of the week. The models then
show upper level ridging approaching the area once again by the
end of the work week.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 200 PM Friday...

At this point, the only real threat for convection lies at BKW
where isolated showers and storms will be able to fire the rest
of the day due to weak disturbances aloft. Otherwise, the SCT
cumulus field dominates, and with high pressure settling into
the Ohio Valley/central Appalachians, and winds calm through the
lower levels, valley fog returns. Terminals that have received
rain with this last system moving through will have the best
chance, but ultimately, do have all terminals at LIFR vsby
except BKW. Fog lifts, and back to a cumulus field development
through 18Z Saturday again with convection chances existing, but
far too low right now to consider prevailing.

Surface winds less than 10kts through the forecast time range.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Stray TSRA/VCTS possible at BKW through
21Z. Fog timing tonight could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z SATURDAY...
IFR or worse fog possible Sunday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...26/CG
NEAR TERM...26
SHORT TERM...CG
LONG TERM...CG
AVIATION...26
Hazardous weather outlook, Jul 17, 3:33 AM EDT, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
333 AM EDT Fri Jul 17 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-180745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-
333 AM EDT Fri Jul 17 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and much of the West Virginia lowlands.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

High temperatures and humidity may warrant heat advisories over the
weekend and into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ033-034-515>526-180745-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
333 AM EDT Fri Jul 17 2020

This Hazardous Weather Outlook is for southwest Virginia, and
the mountains of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM / JP

In the hours before

Special weather statement, Jul 17, 4:10 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
410 PM EDT Fri Jul 17 2020

VAZ003-172100-
Dickenson-
410 PM EDT Fri Jul 17 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DICKENSON COUNTY...

At 409 PM EDT, a strong thunderstorm was located near Burdine, or
near Clintwood, moving east at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Clintwood, Haysi, John Flannagan Lake, Clinchco, McClure and Nora.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3713 8255 3720 8256 3721 8253 3722 8253
      3721 8252 3723 8250 3723 8249 3724 8247
      3727 8235 3728 8234 3728 8232 3706 8226
      3706 8249
TIME...MOT...LOC 2009Z 264DEG 10KT 3716 8256

11

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:10 PM EDTSpecial Weather StatementRLXDickenson50 min
Jul 17, 4:28 PM EDTSevere Thunderstorm WarningRLXBuchanan, Dickenson47 min
Jul 17, 4:53 PM EDTSpecial Weather StatementRLXDickenson22 min

Nearby

Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.